Sanofi-Aventis is about to send a “Dear Doctor” letter to physicians informing them of two cases of fulminant hepatic failure/necrosis resulting in liver transplanation in two patients taking Multaq (dronedarone), CardioBrief has learned. The two patients were women in their 70′s with no other apparent causes of liver injury or known elevations of liver function tests (LFTs) prior to the acute liver failure. Liver failure developed after the women were taking dronedarone for four to six months.Recall the rocky road that Multaq had to travel to gain FDA approval - it was only approved after patients with congestive heart failure were excluded from the drug's pivotal Athena Trial. Post-approval, it was marketed as a safer alternative to Amiodarone so if true, these cases raise new questions regarding this niche for the treatment of atrial fibrillation.
CardioBrief has also learned that Sanofi-Aventis plans to change the drug’s label and will recommend that physicians obtain LFTs at baseline prior to prescribing the drug. The company had previously informed clinical investigators working with the drug about the liver failure cases.
The specifics of the two affected patients remain unknown to me (did they have a history of CHF?) Still, if true, this drug will certainly no longer be one of the initial recommended therapies for paroxysmal atrial fibrillation management as the new 2011 AF treatment guidelines have suggested, and probably won't be used much at all until the dust settles on this story.
Addendum 14 Jan 2011: The released FDA Drug Safety Communication on dronedarone (Multaq) contains this clincial information on the two patients with liver failure:
The two cases of acute hepatic failure requiring transplantation occurred at 4.5 and 6 months after initiation of dronedarone in patients with previously normal hepatic serum enzymes. Both patients were female and approximately 70 years of age. In the first case, the patient had underlying intermittent atrial fibrillation, arterial hypertension and stable coronary artery disease. She was treated with dronedarone for 4.5 months. Two weeks prior to hospitalization she reported increased exhaustion and tiredness. One week prior to admission she discontinued dronedarone, and at the time of admission she was noted to have jaundice, coagulopathy, transaminitis and hyperbilirubinemia, which progressed to hepatic encephalopathy over the next nine days. A pre-transplant workup did not reveal another etiology of liver failure. In the second case, the patient had a medical history of paroxysmal atrial fibrillation and Sjogren's syndrome. Following 6 months of treatment with dronedarone she developed weakness, abdominal pain, coagulopathy, transaminitis and hyperbilirubinemia. She was transplanted 1 month later; no alternative etiology for liver failure was identified in the transplant work-up. In both cases, the explanted liver showed evidence of extensive hepatocellular necrosis.
Addendum 1/16/2011: The distributed Sanolfi Adventis "Dear Doctor" letter.